Monday, 10 June 2013

Warm Turkey Withdrawal

Literally: Now there's an often ill-used word.  If I were to say that my head was literally spinning this morning after everything that's happened over the weekend it would be turning around in an anatomically incorrect fashion last brought to you in the 1970's horror movie The Exorcist.  Of course it's not.  A restricted range of movement within usual norms is thankfully preserved.  What's current going on deep in my headspace though is an entirely different kettle of fish.

Firstly there's a whirl created by lovely stimulating experiences over the last couple of busy days.  So many ideas! Enough material, I reckon, for about a month's worth of blog posts.  However, a more unpleasant inter-cranial buzz is afoot too.  Even though I've adhered to my GP's advice and reduced my anti-depressant slowly I'm experiencing side effects from finally coming off citalopram.  

Head zaps are a common and  potentially debilitating side effect of coming off SSRI medication and I've had them before.  You can read more about them here.   They're one of the reasons why I'm so reluctant to stop taking the tablets.  I thought that I could avoid them this time around by bringing down my drug dose slowly instead of going cold turkey as I've done n the past.  Now, that  doesn't rank as one of my most brilliant ideas of all time. 'You should know better!'  a psychiatrist friend said.  It felt as if my brain was being rewired by a particularly mad scientist and some of his more inept students were helping him out.

Even though I've been Sensible Susan this time the tactic of gradual withdrawal hasn't worked.  Although those shocks caused by getting used to living without mind altering chemicals are less severe,  my sleep is disturbed,  I've a corker of a headache if I move from my pillow and am dizzy to the point where I'm not happy to drive.   So, I'm having a rare day or two  off work until the problem passes.  Let's hope that dozing at whim, some gentle walks and generally looking after myself for a couple of days does the trick and I'm left drug and depression free at the end of the process.  And as I pay for my prescription I should be £7.65 a month better off to boot!

1 comment:

  1. Well done on the reduction of the meds. I have been on these for almost 7 years now due to the horrid zaps from decreasing the dose. Stick with it - you're doing brilliantly.

    ReplyDelete